Virginia, 2018

Flash Flooding in Virginia, May 26 to 27, 2018

May 26 to 27, 2018 · NWS MRX · 3 events in 3 counties and zones

Deep moisture encroached upon the area from the Gulf of Mexico, where subtropical storm Alberto was developing. Scattered mainly diurnal convection produced isolated flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Deep moisture encroached upon the area from the Gulf of Mexico, where subtropical storm Alberto was developing. Scattered mainly diurnal convection produced isolated flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 26, 12:40 PM EST, 20 minutes earlier.

Area forecast discussion, May 26, 12:40 PM EST, 20 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
140 PM EDT Sat May 26 2018

.AVIATION...
Periods of VFR/MVFR and IFR expected at all sites through the
period as a moist airmass remains over the region. With that,
carried vicinity sh/ts at all sites through the afternoon, with
tempos at each site as well using CAM guide and current radar
trends for timing. Cigs/visb will lower in association with any
heavier convection, as well as tonight when the BL decouples.
Think tonight could be quite foggy given the amount of moisture
present, thus all sites feature MVFR/IFR restrictions for such,
with LIFR favored at TRI for a few hours near daybreak. Another
wet day in store on Sunday with cigs/visb recovering to low VFR by
periods end with a reintroduction of vcts. Winds through the
period will remain generally sly and in the 5-8kts range, calming
overnight.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

CDG
Hazardous weather outlook, May 26, 4:13 AM EST, 8 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
513 AM EDT Sat May 26 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-270915-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
513 AM EDT Sat May 26 2018 /413 AM CDT Sat May 26 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Remnants of Subtropical Storm Alberto has the potential to bring
occasional brief heavy rainfall to the Southern Appalachian
Region during the Tuesday through Thursday time frame. This may
generate brief local flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The Jackson,KY radar (KJKL), 80 km away, was scanning. The volume nearest the first event began at 18:02 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Wise

When
May 26, 1:00 PM EST to 2:30 PM EST
Where
Wise County, Pound to 1 mi E of Pound
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.130, -82.620

Intersection of Highways 23 and 83 in Pound was flooded.

Flash Flood, Russell

When
May 26, 1:27 PM EST to 3:00 PM EST
Where
Russell County, 4 mi E of Lebanon to 3 mi SE of Lebanon
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.900, -82.008

Roads flooded. Flooding across a trailer park.

Flash Flood, Washington

When
May 27, 4:50 PM EST to 6:20 PM EST
Where
Washington County, 11 mi SW of Abingdon to 7 mi WSW of Abingdon
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.597, -82.120

Flooding on several roadways. Several mudslides in the southern part of the county near Holston Lake.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 761440, 761437, 761442.